Flood, Roanoke / Salem / Roanoke
- When
- September 8, 12:30 AM EST to September 9, 2:00 AM EST
- Where
- Roanoke / Salem / Roanoke forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
72 feet at 02:15 am on the 8th. This resulted in moderate flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
At Roanoke, the Roanoke River rose above the 10.5 foot flood stage and crested at 12.72 feet at 02:15 am on the 8th. This resulted in moderate flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 8, 12:30 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 130 AM EDT WED SEP 8 2004 AVIATION... THE FA WILL REMAIN UNDER THE EFFECTS OF FRANCES...WITH RAIN CONTINUING THROUGH WEDNESDAY EVENING. OVERALL...LIFR/IFR CIGS CAN BE EXPECTED THROUGH THIS TAF PERIOD. VSBYS WILL GENERALLY BE IN THE VFR/MVFR RANGE. LL JET WORKING ITS WAY THRU THE AREA WITH LLWS OF 120G30KT FOR AT LEAST THE NEXT 3 HOURS. STRONGER RAIN BANDS AFTER 09Z SHOULD HELP INCREASE SFC WINDS. WINDS WILL PICK UP ACROSS THE HIGHER ELEVATIONS...ESPECIALLY IN NW NC MTNS...AND THE VIRGINIA BLUE RIDGE AND HIGHLANDS. DURING TOMORROW EXPECT A FEW WIND GUSTS TO 40 OR 50 MPH...BUT MOST LOCATIONS IN THE LOWER ELEVATIONS...BELOW 3000 FEET SHOULD ONLY SEE GUSTS OF 20 TO 30 MPH. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 930 PM EDT TUE SEP 7 2004 SHORT TERM (REST OF TONIGHT)... CENTER OF CIRCULATION OF FRANCES IS MOVG NWD ACROS GA A TTHIS TIME. HEAVIER RAIN BANDS AR EBEGINNING TO SPREAD INTO NW NC ZONES...AND SHOULD CONTINUE OVERNIGHT. I MADE SOME ADJUSTMENTS TO THE WEATHER GRIDS TO INCLUDE PERIODS OF HEAVY RAIN ALONG THE BLUE RIDGE. I RAISED THE QPF OVERNIGHT AS WELL...ESPECIALLY IN THE NW NC MTNS. I ADJUSTED TEMPERATURES TO MATCH CURRENT TRENDS. NO OTHER CHANGES TO THE FCST. THE FOLLOWING WAS ORIGINALLY ISSUED AT 400 PM EDT TUE SEP 7 2004 SHORT TERM (TONIGHT AND WEDNESDAY)... .FLASH FLOODING AND MODERATE TO MAJOR FLOODING ON AREA RIVERS OVER THE NEXT 48 HOURS IS HIGH... HEAVY RAIN THREAT WILL BECOME WIDESPREAD TONIGHT AND WEDNESDAY AS DEEP RH/UVV ASSOCIATED WITH FRANCES MOVES NORTH INTO THE CENTRAL APPALACHIANS. 18 UTC SPECIAL SOUNDINGS INDICATE PWATS IN EXCESS OF 2 INCHES ACROSS THE CAROLINAS...THIS AIRMASS ADVECTING NORTH WITH TIME. MIDDAY TUESDAY THE CENTER OF FRANCES WAS OVER WRN GEORGIA... THE CENTER CREAPING NE AT A SNAILS PACE. THIS SLOW MOVEMENT WILL ALLOW FOR EXCESSIVE RAINFALL...ESPECIALLY IN THE FAVORED EASTERLY UPSLOPE AREAS ALONG THE BLUE RIDGE. RAINFALL AMOUNTS OF 12 INCHES ARE NOT OUT OF THE QUESTION IN THESE UPSLOPE AREAS...WITH AVG QPF ACROSS THE ENTIRE FCST AREA OF 3-6 INCHES. WINDS FROM THIS SYSTEM MAY BECOME A PROBLEM OVER OUR HIGHER TERRAIN AS THE CENTER OF THE TROPICAL SYSTEM NEARS DURING THE DAY WEDNESDAY. WIND SPEEDS OF 20-30 MPH WITH GUSTS TO 50 WILL BE COMMON FOR ELEVATIONS ABOVE 3000 FEET. EVEN THOUGH THESE SPEEDS TYPICALLY DO NOT WARRANT A WARNING...THE SATURATED GROUND WILL MAKE IT EASIER TO DOWN TREES WITH LOWER WIND SPEEDS...A SIGNIFICANT IMPACT. FOR THIS REASON HAVE ISSUED HIGH WIND WARNINGS/ADVISORIES FOR THE MTNS IN OUR SWRN CWA. LONG TERM (THURSDAY THROUGH TUESDAY)... THE CENTER OF FRANCES IS NOT EXPECTED TO PASS THROUGH THE FCST AREA UNTIL WEDNESDAY NIGHT...A VERY LONG RESIDENCE TIME. THIS WILL HAVE A SIGNIFICANT IMPACT ON AREA RIVERS WITH RUNOFF INITIATING RIVER FLOODING THAT MAY LAST FOR SEVERAL DAYS. THIS IS SERIOUS AND SHOULD NOT BE UNDERPLAYED (STEEP TERRAIN AND SLOW MOVING TROPICAL SYSTEMS ARE INGREADIENTS FOR DISASTER) MODELS MAY BE A LITTLE TOO QUICK AT CLEARING THE SYSTEM THURSDAY...RAINFALL POTENTIALLY CONTINUING THROUGHOUT THE DAY. ATTM DO NOT EXPECT ANY SIGNIFICANT CLEARING UNTIL FRIDAY. THE UPPER RIDGE IS EXPECTED TO SLOWLY BUILD BACK ACROSS THE AREA THIS WEEKEND...SO NO DRYING ANTICIPATED UNTIL THEN. AVIATION... REMNANTS OF TS FRANCES SNAILING ITS WAY TO THE N. PRECIP/CLOUD SHIELD WILL CONTINUE TO OVERSPREAD THE AREA THROUGH THE NEXT 24 HRS...WITH MDT/HVY RAINS MOVING INTO THE AREA OVERNIGHT. EXPECT MVFR CIGS/VSBYS AT BEST...WITH PREDOMINANT IFR CONDS THROUGH WED MID DAY. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM (UPDATE)...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 355 AM EDT TUE SEP 7 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-080800- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 355 AM EDT TUE SEP 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... TONIGHT THE CONCERN FOR FLOODING ACROSS THE AREA WILL BEGIN. SEE THE LATEST FLOOD WATCH FOR DETAILS. LATE TONIGHT...ISOLATED TORNADOES WILL BE POSSIBLE. WITH THE REMNANTS OF FRANCES EXPECTED TO BE SOUTHWEST OF THE REGION...THE REGION WILL BE IN A HISTORICALLY FAVORABLE POSITION FOR TORNADO DEVELOPMENT. .DAYS TWO THROUGH SEVEN... THE CONCERN FOR FLOODING WILL CONTINUE WEDNESDAY INTO WEDNESDAY NIGHT. AGAIN...REFER TO THE LATEST FLOOD WATCH FOR DETAILS. WEDNESDAY...ISOLATED TORNADOES WILL BE POSSIBLE FOR THE SAME REASONS MENTIONED ABOVE. WEDNESDAY INTO WEDNESDAY NIGHT...WIND GUSTS OF 40 TO 45 MPH WILL BE POSSIBLE ACROSS THE HIGHER TERRAIN OF SOUTHEAST WEST VIRGINIA...FAR SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA AS WHAT IS LEFT OF FRANCES GETS CLOSER. .SPOTTER INFORMATION STATEMENT.. REPORTS OF RAINFALL AMOUNTS WILL BE EXTREMELY USEFUL OVER THE NEXT FEW DAYS. ALSO...WITH THE TORNADO POSSIBILITIES LATE TONIGHT AND ON WEDNESDAY...SPOTTER ACTIVATION MAY BE NEEDED. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE)
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422327.